Clinical Challenge: Skin Eruptions in a Patient With Peptic Ulcer Disease - MPR

Clinical Challenge: Skin Eruptions in a Patient With Peptic Ulcer Disease

Slideshow

  • Fixed Drug Eruption 1_0613 Derm Dx

  • Fixed Drug Eruption 2_0613 Derm Dx

  • Fixed Drug Eruption 3_0613 Derm Dx

  • Fixed Drug Eruption 4_0613 Derm Dx

  • Fixed Drug Eruption 5_0613 Derm Dx

A 67-year-old patient complains of stomach pain that is worsened by hunger and partially alleviated with eating. He is diagnosed with Helicobactor pylori induced peptic ulcer disease. Triple therapy with bismuth subcitrate potassium, metronidazole and tetracycline hydrochloride is started. He takes no other medications. Several days later the patient presents to the hospital with the skin eruption.

Fixed-drug eruption (FDE) is a common type of drug eruption. The case presented here is a dramatic but classic example. In the typical scenario, the patient will develop lesions within eight hours of ingesting the medication, but skin eruptions may...

Submit your diagnosis to see full explanation.

Fixed-drug eruption (FDE) is a common type of drug eruption. The case presented here is a dramatic but classic example. In the typical scenario, the patient will develop lesions within eight hours of ingesting the medication, but skin eruptions may occur as rapidly as 30 minutes. 

Typically only a single to several lesions appear, but widespread cases may occur, as in this case. Any part of the body may be affected, but the oral mucosa and genitalia are affected in 50% of cases. 

FDE initially appears as a round to oval reddish patch. As the lesion evolves the center becomes dusky and may form blisters and erosions. On the mucosal surface lesions will appear as erosions. When the lesions heal they usually leave a round to oval patch of hyperpigmentation. Unfortunately this type of hyperpigmentation is very difficult to treat.

While most cases of FDE result in post-inflammatory hyperpigmentation, a unique non-pigmentation variant exists. Nonpigmenting FDE may appear as large painful and erythematous plaques on the trunk that resemble cellulitis. The most common cause is pseudoephedrine. Another variant causes erythematous plaques in the groin, axilla and buttocks. 

One of the unique features of FDE is that upon repeat exposures, the lesions recur in the exact same location. With repeated exposure new lesions may occur, but the prior lesions will also reactivate. 

Multiple drugs are implicated in FDE, but most commonly associated drugs are NSAIDs, sulfonamides, barbituates, carbamazeine and tetracyclines. 

In the acute phase, FDE diagnosis is usually made by the clinical appearance of round to oval patches with necrotic centers. In mature lesions, the diagnosis is made by the appearance of round to oval hyperpigmented patches. In chronic cases, diagnosis is supported by a history of the lesions recurring in the same location.

Patients do not always associate skin eruptions with ingestion of a medication, so taking a careful history taking is important. For example, many patients do not consider OTC medications (such as naproxen) to be a medication, since no prescription is required. A punch biopsy will support the diagnosis. 

FDE treatment is supportive wound care during the acute phase. Patients should be counseled to avoid the offending medication. Post-inflammatory hyperpigmentation that results when the lesions heal is often permanent and refractory to treatment. 

Adam Rees, MD, is a graduate of the University of California Los Angeles School of Medicine and a resident in the Department of Dermatology at Baylor College of Medicine in Houston.

References

  1. Bolognia J, Jorizzo JL, Rapini RP. “Chapter 22: Drug Reactions.” Dermatology. St. Louis: Mosby/Elsevier, 2008.
  2. James WD, Berger TD, Elston DM et al. “Chapter 6: Contact Dermatitis and Drug Eruptions.” Andrews’ Diseases of the Skin: Clinical Dermatology. Philadelphia: Saunders Elsevier, 2006.